Alert archive / Colorado / Flash Flood Warnings in 2002

Flash Flood Warning 16, NWS Grand Junction, CO

July 25, 2002La Plata County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Jul 25, 2002, 2:35 PM MDT for La Plata County, Colorado. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2002, 2:35 PM MDT (20:35 UTC)
Expired
Jul 25, 2002, 4:30 PM MDT
In force
115 min
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County La Plata County, CO

The radar

The Grand Junction radar (KGJX), 181 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2002-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2002-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2582 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 252035
FFWGJT
COC067-252230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
235 PM MDT THU JUL 25 2002

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEAST LA PLATA COUNTY IN SOUTHWEST COLORADO

* UNTIL 430 PM MDT

* AT 235 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN OVER TRIMBLE...OR ABOUT 9 MILES NORTHEAST OF DURANGO...MOVING
  NORTHEAST AT 15 MPH.

* THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE NEAR...  
  THE MISSIONARY RIDGE BURN AREA THROUGH 315 PM MDT
  3 EAST OF HERMOSA THROUGH 315 PM MDT

EXCESSIVE RUNOFF FROM THE HEAVY RAIN WILL CAUSE FLASH FLOODING OF 
SMALL CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND 
ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
FLOODING OVER THE MISSIONARY RIDGE BURN AREA MAY CAUSE EXTREME 
DEBRIS AND MUD FLOWS THROUGH 430 PM MDT.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 

LAT...LON 3745 10795 3734 10782 3740 10753 3758 10762
          3762 10780

DJN
1 follow-up statement
378 
RWUS32 KGJT 252137
FFSGJT
COC067-252230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
335 PM MDT THU JUL 25 2002

...THE FLASH FLOOD WARNING FOR NORTHEAST LA PLATA COUNTY HAS BEEN 
CANCELED...

THE HEAVY RAIN THAT AFFECTED AREAS ALONG AND EAST OF HIGHWAY 
550...NEAR HERMOSA AND MISSIONARY RIDGE BURN AREA...HAS ENDED. 
SURFACE RUNOFF FROM THE RAIN HAS RECEDED...ENDING THE FLASH FLOOD 
THREAT.  ADDITIONAL SHOWERS AND THUNDERSTORMS MAY REDEVELOP THROUGH 
SUNSET THIS EVENING OVER NORTHEAST LA PLATA COUNTY.

DJN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 2:27 PM MDT, 8 minutes earlier.

Area forecast discussion, Jul 25, 2:27 PM MDT, 8 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
227 PM MDT THU JUL 25 2002

MORNING AND EARLY AFTERNOON SHOWERS AND THUNDERSTORMS CONTINUE TO
HEAD NORTHEAST OVER THE EASTERN HALF OF THE CWA.  THIS ACTIVITY
BEING AIDED BY A SHORTWAVE SLIDING EAST THROUGH WYOMING.  WEAK
SUBSIDENCE ON THE BACK EDGE OF THE WAVE IS PREVENTING FURTHER
CONVECTION FROM FIRING RIGHT AWAY.  THIS IS EXPECTED TO BE SHORT-
LIVED AS THE CLOUDS BREAK AND SFC HEATING ALLOWS DEEPER INSTABILITY
TO ONCE AGAIN FORM.   GOES SOUNDER DATA INDICATING BEST INSTABILITY
OVER CENTRAL AND NORTHEAST UTAH...WITH MORE STABLE CONDITIONS OVER
SOUTHEAST UTAH AND ALL BUT EXTREME SOUTHERN COLORADO WEST OF THE
DIVIDE.  EXPECT THE BEST CONVECTION THIS EVENING TO BE CONFINED TO
THE HIGHER TERRAIN AND OVER PORTIONS OF SW COLORADO...WITH ACTIVITY
OVER UTAH NOT ALL THAT IMPRESSIVE THIS AFTERNOON.  NOT A WHOLE LOT OF
ACTIVITY FIRING OVER UTAH THIS AFTERNOON...PER SATELLITE AND
RADAR MOSAIC...SO NOT EXPECTING CONVECTION TO LINGER MUCH BEYOND THE
EVENING HOURS.

MM5/NOGAPS/18Z MESO-ETA ARE INDICATING A SECOND SHORTWAVE MOVING
THROUGH THE FORECAST AREA ON FRIDAY.  MOISTURE NOT AS ABUNDANT WITH
THIS WAVE...SO EXPECT LESS COVERAGE OF STORMS...AND AGAIN MAINLY
CONFINED TO THE HIGHER TERRAIN.   WESTERLY FLOW WILL REMAIN IN PLACE
THROUGH THE WEEKEND...WITH A FEW ADDITIONAL SHORTWAVES MOVING
THROUGH THE AREA...KEEPING LOW POPS IN THE FORECAST THROUGH THE
WEEKEND.  EXPECT TEMPS TO REMAIN NEAR NORMAL VALUES THROUGH THE
PERIOD. JDC

(MON-THU)...SHORTWAVE MOVES SOUTHEAST ACROSS THE FORECAST AREA ON
MONDAY TO KEEP SOME MENTION OF THUNDERSTORMS FOR WRN CO. DRY IN ERN
UT. SOME UNCERTAINTY WITH POSITION AND AMPLITUDE OF RIDGING THEN
FORECAST TUE THROUGH THU. EC LOOKS FLATTER...WHILE AVN DEVELOPS
SHARPER RIDGE WITH AXIS OVER UT AND NOT SO FAVORABLE FOR GOOD
SOUTHERLY FLOW TO DEVELOP OVER US. WILL GO WITH A MORE CLIMATOLOGY
FORECAST WITH SLIGHT CHANCE/CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS MAINLY FOR THE COLORADO MTNS TUE-THU...AND WAIT AND SEE
IF ANOTHER SURGE OF MONSOONAL MOISTURE IS IN THE OFFING.  JAD

.GJT...NONE.

JDC

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 11:57 PM MDTFlash Flood WarningGJTLa Plata3 hr

Nearby

Flash Flood Warnings in Colorado, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.